Does Trazodone Cause Erectile Dysfunction?

Does Trazodone Cause Erectile Dysfunction?

Does Trazodone Cause Erectile Dysfunction?Antidepressants and ED

Selective serotonin re-uptake inhibitors (SSRIs) are a common class of antidepressant drugs. One of the causes of depression is a lack of serotonin, considered the happiness neurotransmitter. This is released in the brain after interaction with sunlight, for instance. It gives us a sense of wellbeing. Without it, we suffer mood disorders. Depression is a common mood disorder and many men are on SSRIs today because of it. In fact, SSRIs are the most commonly prescribed medications for depression. One side effect, however, is erectile dysfunction (ED).

This can occur in up to 70% of those taking SSRIs, according to a study in¬†Clinical Neuropharmacology. Scientists aren’t sure why this occurs, but clinicians are afraid that depressed men will stop taking their antidepressants and compromise treatment due to these effects. One type in this class of drugs that does not cause ED is Trazodone. This drug was supposed to lessen sexual side effects while still delivering a potent dose of serotonin.

Trazodone:  Potential Side Effects

Though it may not cause ED directly, it may do so in another manner. For one out of 10,000 to 20,000 users, it causes priapism. This is an erection lasting more than four hours. It can be very painful and if not treated right away, can cause damage to the penis in the form of scar tissue. If this damage is significant enough, it can cause ED.

Some men have received prescriptions for Trazodone to treat ED, but this is not its intended use, as medical experts aren’t even sure how the drug promotes erections. If you are prescribed Trazodone, talk to your doctor about serious side effects including priapism. If you are taking another SSRI and are experiencing ED, consult with your physician. For some, a change in dosage may do the trick, or a switch to another medication. For anyone experiencing priapism, seek medical attention immediately.

If you’re experiencing what you believe to be ED symptoms,¬†contact a physician right away.

 

Author Info

Erectile Doctor

No Comments

Post a Comment